Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

August 25, 2021Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 25, 2021, 7:34 PM CDT for Russell County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2021, 7:34 PM CDT (00:34 UTC)
Expired
Aug 25, 2021, 8:15 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Hail
0.25 in
Wind
55

County Russell County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:58 PM CDTHAIL 1.751 E Russell, KS50 TO 60 MPH WINDS TOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1446 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2817 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WWUS83 KICT 260034
SPSICT

Special Weather Statement
National Weather Service Wichita KS
734 PM CDT Wed Aug 25 2021
 
KSZ032-260115-
Russell KS-
734 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Russell
County through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Russell, Bunker Hill, Russell Airport and Wilson Lake. 

This includes Interstate 70 between Mile Markers 178 and 195.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3876 9867 3875 9898 3907 9900 3908 9861
TIME...MOT...LOC 0034Z 187DEG 13KT 3884 9883 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

BUTLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 6:26 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 25, 6:26 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
626 PM CDT Wed Aug 25 2021

.SHORT TERM...(This evening through Friday)
Issued at 319 PM CDT Wed Aug 25 2021

Upper trough is currently swinging across the Pacific Northwest
with a broad area of upper ridging from the Ozarks through the
southern High Plains. At the surface, cold front extends from far
northeast KS to north of KDDC and is nearly stationary or lifting
slowly north.

Front is expected to continue slowly working back to the north
this evening into Thu as our next shortwave approaches the
Northern Rockies. Unlike the last few mornings, feel confident
that we will not see any sunrise surprises as we will be in
neutral or even some cold mid level advection late tonight into
Thu morning. Highs on Thu will once again be around 100 for much
of the area, but we should see dewpoints mix out a bit more than
today. So instead of 105-110 degree HI values like today, we
should see them more in the 101-106 range. The exception will be
southeast KS which will hold dewpoints in the low 70s. So current
heat headlines for Thu look good.

Upper energy will move into the Northern Plains for Thu afternoon
into Thu night with widespread MCS activity expected across the
Central/Northern Plains. Unfortunately this wave is not expected
to push the cold front far enough south to make it into our
forecast area. So we are looking for continued above normal temps
for Fri also with the possibility that heat headlines may need to
be extended out another day.

.LONG TERM...(Saturday through Wednesday)
Issued at 319 PM CDT Wed Aug 25 2021

A more robust upper shortwave is forecast to track across
southwest Canada/Northern Rockies Fri afternoon into Fri evening
and across the Northern Plains on Sat. At this time most of the
models keep the front associated with this wave north of the
forecast area. So feel the best chance for storms will be for
activity to develop along the front over northwest KS/southern
Nebraska and track east/southeast Sat night into Sun. With the
upper pattern flattening out, we also look to get some weak upper
perturbations lift out of the Desert Southwest/Southern Rockies
and slide across the area for Sun-Mon which may result in some
storms. Although with lack of surface focus or larger scale
forcing, confidence in precip chances is low for next week.

Regarding the tropical system that is expected to lift north out
of the Gulf, ECMWF/GFS/CMC all agree now on tracking this feature
into far southeast TX or LA which is quite a shift from many of
the models at this time yesterday. At this time, the GFS is the
outlier in tracking this feature back to the west after making
landfall with both ECMWF and CMC keeping it to the east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 626 PM CDT Wed Aug 25 2021

VFR conditions expected to prevail thru the forecast valid period.
Scattered convection across western Kansas this evening should
remain west of the area. Subtle mid-level thermal trof across
east central Kansas early Thursday morning and waning/modest low
level jet may support AC/ACCAS over a portion of the Flint Hills
and southeast Kansas. Any precip would be isolated so will omit
from the KCNU terminal for now.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75 100  75  97 /   0   0   0   0
Hutchinson      75 100  75  97 /   0   0   0   0
Newton          75  99  75  97 /   0   0   0   0
ElDorado        75  98  74  95 /   0   0   0   0
Winfield-KWLD   75  99  74  96 /   0   0   0   0
Russell         73 100  76  98 /  10   0   0   0
Great Bend      73 101  74  99 /  10   0   0   0
Salina          76 101  76  98 /  10   0   0   0
McPherson       75 100  75  98 /  10   0   0   0
Coffeyville     73  97  74  95 /   0   0   0   0
Chanute         75  97  74  94 /   0   0   0   0
Iola            75  97  73  94 /   0   0   0   0
Parsons-KPPF    74  97  74  94 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Thursday for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KED
Hazardous weather outlook, Aug 25, 7:09 PM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
709 PM CDT Wed Aug 25 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
709 PM CDT Wed Aug 25 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices will range from around 100 to 105 degrees through 8
pm. Please refer to the latest Heat Advisory for details.

Isolated thunderstorms will be possible across Barton and Russell
counties until dark. Severe weather is not anticipated, however
a brief heavy downpour and wind gusts to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions will continue through the week. Heat
indices will remain high Thursday reaching the 100 to 105 degree
range. See latest heat advisory for details.

Chances for thunderstorms are expected to increase for most of the
area late Saturday night through Monday night. A few strong storms
and some with locally heavy rainfall will be possible over the
weekend, however the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 25, 7:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
734 PM CDT Wed Aug 25 2021

KSZ032-260115-
Russell KS-
734 PM CDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of central Russell
County through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russell, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russell, Bunker Hill, Russell Airport and Wilson Lake.

This includes Interstate 70 between Mile Markers 178 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9867 3875 9898 3907 9900 3908 9861
TIME...MOT...LOC 0034Z 187DEG 13KT 3884 9883

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:43 PM CDTSevere Thunderstorm WarningICTRussell28 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.